Q: I have endured restless legs syndrome (RLS) for years. I also suffer from extreme compulsive behavior, including shopping and gambling. I take Mirapex both evening and morning, as my RLS symptoms have become worse with age.
This medication has ruined my life. I discovered only recently that the compulsive behaviors are drug side effects.
A: Many people are surprised to learn that medicine taken for Parkinson’s disease or RLS is linked to bad behavior — gambling, hypersexuality or compulsive shopping. A reader reported that one of these, Requip (ropinirole), turned her into a big-time gambler. Another woman said this about Mirapex (pramipexole):
“I took Mirapex for a year. I was already taking Sinemet for Parkinson’s disease. I shopped compulsively, buying many things that I did not need. I filled closets with stuff, some of which I did not remember when I saw them later. Stopping Mirapex stopped the compulsive behavior. Not only was the drug itself expensive, I can only imagine how much it cost otherwise, in both money and health.”
- Seattle City Council kills sale of street for Sodo arena; Sonics fans despair
- This drone footage of inside Bertha’s tunnel is like something out of ‘Star Wars’
- Ted Cruz ends his bid for Republican presidential nomination
- Man killed by car pulling out of Seattle parking garage
- Bertha under the viaduct: Drilling that shut highway is nearly 30 percent done
Most Read Stories
Q: I developed a lot of irritation from earrings that I was once able to wear. The piercing on one ear kept crusting and closing up, which made poking an earring through it painful. I had scabs on my earlobes — not very attractive.
I started cleaning my earrings with toothpaste. I scour the fittings well between finger and thumb, rinse and rub with a towel. Then, after putting them in, I dab steroid cream on both sides of the earlobe.
My ears have healed, and I can wear my earrings as long as I clean them before I put them in. I don’t need to use the cream anymore, and the earrings are so comfortable that I forget and get into bed wearing them.
A: Thanks for the tips. Other readers have found that coating the wires or posts with clear nail polish prevents a reaction. Some use liquid bandage on the earlobes before inserting the earrings.
Q: During the past 10 years, I have been on various antidepressants, including Prozac (fluoxetine), Zoloft (sertraline), Effexor (venlafaxine), Lexapro (escitalopram) and Cymbalta (duloxetine). I have experienced weight gain, blurred vision, dry mouth and sexual side effects (low libido and no orgasms). None of these drugs worked all that well against my depression.
Cymbalta had the fewest sexual side effects, but whenever I missed a dose, I would be nauseated, get brain zaps, feel dizzy and disoriented, experience night sweats and have crazy dreams. I am concerned about the long-term side effects of these medications, especially for my brain. Are there any other options?
A: The side effects you describe are not uncommon. Stopping a drug like Cymbalta suddenly can be devastating. Gradual tapering off this medicine may take months.
Researchers are investigating the anesthetic ketamine as a rapid option for hard-to-treat depression (American Journal of Psychiatry, Oct. 1, 2013). Light therapy, vigorous exercise and cognitive behavioral therapy also may be helpful.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org